A mischievous puppy has made an amazing recovery after swallowing a potentially lethal dose of her owner’s medication.
Monkey had only been with her owners for a few weeks when a misadventure left her at death’s door.
The four-month-old crossbreed managed to get out of her sleeping pen one night and ate over 100 capsules of her owner’s medication.
Bev Morgan from Cheltenham is undergoing treatment for breast cancer and left her 5-HTP medication out of reach – or so she thought.
Monkey chewed through the childproof lid and the next morning Mrs Morgan found her dog collapsed on the floor.
The puppy had lost all voluntary motor and bowel function and Mrs Morgan knew she desperately needed urgent help.
Mrs Morgan and her husband Carl took the dog, which by this point had started having fits, to the emergency out of hours vet.
Staff consulted the Veterinary Poisons Information Service and Monkey was given medication to treat her seizures and received intensive nursing support.
Monkey was still in a critical condition and her owners were warned the chances of her surviving such a high dose were slim.
“The vets warned us that even though they were doing everything they could, we should prepare ourselves for the worst,” Mrs Morgan said.
“And even if she did survive, it was likely that she could suffer permanent damage to her internal organs or maybe even brain damage.”
Monkey was at the vets all day receiving intensive care and support and was then transferred to a specialist veterinary centre in Birmingham for emergency for overnight care.
“The vet staff at Willows were phenomenal and we were able to bring Monkey home with us later that day,” Mrs Morgan said.
“It was still several days before she was back to anything like her usual self, though.
“Thankfully we had pet insurance with PDSA, too, and it was really easy to do the claims, which was a relief with all the worry at the time.”
Monkey seems to have no lasting damage from her ordeal and is now fully recovered and enjoying life back home with her family.
Nicola Robinson from the Veterinary Poisons Information Service said: “To survive ingesting that amount of 5-HTP is remarkable.
“The quick actions of the owners and the vets gave Monkey the best chance – she’s incredibly lucky to be alive and have no permanent side effects.”
Mrs Morgan is also now very careful to keep all medication locked away and well out of paw’s reach.